Arkansas, 2008

Flash Flooding and Damaging Wind in Arkansas, August 6 to 7, 2008

August 6 to 7, 2008 · NWS MEG · 3 events in 3 counties and zones

A cold front approached East Arkansas during the evening hours of August 6th, 2008. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front approached East Arkansas during the evening hours of August 6th, 2008. Showers and thunderstorms developed ahead of the front. One storm became severe producing damaging winds before dissipating. Storms regenerated along the front during the morning and afternoon hours of August 7th, 2008. These storms became severe producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 2:44 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 6, 2:44 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT WED AUG 6 2008

.DISCUSSION...

RAIN AND STRONG TO SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON
THROUGH THURSDAY EVENING ARE THE MAIN CONCERNS.

LATEST MODELS WERE IN GENERAL GOOD AGREEMENT. USED A BLEND OF THEM
WITH NO PREFERENCE TOWARDS ONE MODEL OVER ANOTHER.

THE BIGGEST CHANGES MADE TO THE PREVIOUS FORECAST WERE TO LOWER RAIN
CHANCES THURSDAY NIGHT INTO FRIDAY.

AT 330 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...HOT AND
HUMID CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE
90S AND DEWPOINTS AROUND 70 UNDER PARTLY TO MOSTLY SUNNY SKIES.
A FEW SHOWERS AND THUNDERSTORMS WERE OVER NE AR...MO BOOTHEEL...
AND NORTH MS. A COLD FRONT EXTENDED ACROSS CENTRAL MISSOURI TO
SOUTHERN OHIO AND WAS SLOWLY MOVING SOUTH.

THROUGH 8 PM CDT...ISOLATED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS THE AREA...BUT COVERAGE WILL BE LIMITED AND MOST
LOCATIONS WILL BE DRY WITH UPPER LEVEL RIDGE OVERHEAD. A FEW OF
THESE STORMS MAY BECOME STRONG OR SEVERE WITH DAMAGING WINDS
AROUND 60 MPH AND HEAVY DOWNPOURS AS THE AIR IS UNSTABLE...LIFTED
INDICES -5 TO -9. MOST OF THESE SHOWERS AND STORMS WILL DIMINISH
AFTER 8 PM CDT WITH THE LOSS OF DAYTIME HEATING. HOT TEMPERATURES
WILL CONTINUE WITH READINGS MAINLY IN THE 90S AND HEAT INDEX
VALUES AROUND 100 DEGREES.

THE REST OF TONIGHT...WILL MONITOR FOR THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS...PARTICULARLY NORTH OF A JONESBORO AR TO
HUNTINGDON TN LINE...CLOSER TO THE APPROACHING FRONT. CANNOT RULE
OUT A FEW STRONG TO SEVERE STORMS...BUT DO NOT THINK WIDESPREAD
SEVERE STORMS WILL OCCUR AS ATMOSPHERIC WINDS REMAIN RATHER LIGHT...
LESS THAN 20 KTS. MODEL GUIDANCE RAIN CHANCES FROM 10/20 PERCENT OVER
NORTH MS TO 40/50 OVER FAR NE AR/MO BOOTHEEL/NW TN APPEAR TO BE ON
TRACK...SO DID NOT ALTER MUCH...THOUGH THEY MAY BE TOO HIGH
CONSIDERING NO BIG SHORT WAVE OR LOW PRESSURE DISTURBANCE ALONG
THE FRONT IS EXPECTED. CLOUDS WILL INCREASE AND TEMPERATURES WILL
DROP INTO THE LOWER TO MID 70S.

THURSDAY APPEARS TO HAVE THE BEST SHOT OF RAIN FOR THE NEXT 4 OR 5
DAYS OVER THE AREA WITH THE COLD FRONT MOVING THROUGH. NOT SURE
ABOUT EXACT COVERAGE AS LOW LEVEL CONVERGENCE LOOKS WEAK...SO
LOWERED RAIN CHANCES TO AROUND 50 PERCENT IN MOST AREAS AS COVERAGE
SHOULD BE SCATTERED IN NATURE WITH SOME LOCATIONS GETTING LITTLE
TO NO RAIN WHILE OTHERS COULD GET 1 TO 2 INCHES. WENT WITH LIKELY
RAIN CHANCES SOUTHEAST OF A YALOBUSHA MS TO PARSONS TN LINE WHERE
BELIEVE MORNING SUN WILL ALLOW FOR BEST DESTABILIZATION AND BEST
DEVELOPMENT OF MIDDAY/AFTERNOON SHOWERS AND STORMS. CLOUDS AND
RAIN WILL KEEP TEMPERATURES DOWN IN THE UPPER 80S AND LOWER 90S.

AS FOR SEVERE THUNDERSTORMS ARE CONCERNED ON THURSDAY...THINK
THERE IS SOME POTENTIAL...PARTICULARLY SOUTH OF INTERSTATE 40
WHERE THE AIR WILL BE HOTTEST AND MOST UNSTABLE. WIDESPREAD SEVERE
APPEARS UNLIKELY...BUT MULTICELL CLUSTERS AND COLD POOLS MAY
DEVELOP...PARTICULARLY OVER NE MS. SPC/S SLIGHT RISK HANDLES
THIS WELL. DAMAGING WINDS AROUND 60 MPH ARE THE MAIN HAZARD WITH
PERHAPS SOME HAIL UP TO THE SIZE OF NICKELS MAY OCCUR AS WELL.
THE BEST TIME FRAME APPEARS TO BE DURING THE AFTERNOON HOURS.

THURSDAY NIGHT INTO FRIDAY...DRIER AND COOLER AIR WILL WORK
INTO THE AREA FROM THE NORTH...SO LOWERED/REMOVED RAIN CHANCES.
SKIES WILL CLEAR THURSDAY NIGHT...ALLOW FOR COOLING INTO THE 60S
IN MANY LOCATIONS. SOME FOG MAY DEVELOP...BUT DID NOT MENTION
IN FORECAST AT THIS TIME AS NOT CERTAIN THAT IT WILL OCCUR.
FRIDAY APPEARS TO BE MOSTLY SUNNY. KEPT A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS SOUTH OF A HELENA AR TO TUPELO MS...BUT THIS MAY
BE OVERDOING IT. COMFORTABLE CONDITIONS CAN BE EXPECTED ON FRIDAY
WITH HIGHS AROUND 90 AND LOW HUMIDITY VALUES WITH SURFACE
DEWPOINTS DROPPING INTO THE 60S AND UPPER 50S.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...A DRY...COOLER...PLEASANT
WEEKEND CAN BE EXPECTED WITH WARM SUNNY DAYS AND CLEAR
COOL NIGHTS. LOWS WILL MAINLY BE IN THE 60S WITH SOME MID/UPPER
50S POSSIBLE IN RURAL VALLEYS IN WEST TN. HIGHS WILL BE AROUND 90.

MONDAY THROUGH NEXT WEDNESDAY...LONG TERM MODELS...THE
GFS/ECMWF/CANADIAN GEM...SEEM TO BE IN MUCH DISAGREEMENT WITH THE
HANDLING OF WEATHER SYSTEMS AND MOISTURE. WITH LITTLE CONSISTENCY
AMONG THE MODELS...DID NOT ALTER THE PREVIOUS FORECAST MUCH AND
KEPT LOW RAIN CHANCES DURING THIS TIME FRAME. TEMPERATURES SHOULD
BE AROUND OR SLIGHTLY BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  90  72  91 /  20  50  20  10
MKL  71  87  63  89 /  20  50  20   0
JBR  73  88  67  91 /  30  50  20   0
TUP  74  93  69  90 /  20  60  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Aug 6, 2:11 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT WED AUG 6 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
311 PM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
MIDSOUTH...MAINLY ALONG AND NORTH OF A JONESBORO ARKANSAS TO
SAVANNAH TENNESSEE LINE. DAMAGING WINDS UP TO 60 MPH...HAIL UP TO
THE SIZE OF QUARTERS...AND HEAVY RAINFALL OF 1 TO 2 INCHES ARE THE
MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH
OF INTERSTATE 40...MAINLY BETWEEN 11 AM AND 7 PM CDT...AS A COLD
FRONT MOVES THROUGH THE AREA. DAMAGING WINDS AROUND 60 MPH...HEAVY
RAINFALL OF 1 TO 2 INCHES...AND HAIL UP TO THE SIZE OF NICKELS
WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THIS AFTERNOON
INTO TONIGHT...AND THEN AGAIN THURSDAY ALONG AND SOUTH OF
INTERSTATE 40. WIDESPREAD ACTIVATION IS NOT EXPECTED.

MBS

In the hours before

Special weather statement, Aug 6, 3:27 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT WED AUG 6 2008

ARZ008-062200-
RANDOLPH AR-
427 PM CDT WED AUG 6 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTH OF ATTICA AT 427 PM CDT...MOVING
EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY..

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
August 6, 4:25 PM CST to 4:30 PM CST
Where
Randolph County, 0.98 mi SE of Attica to 1.19 mi SSE of Attica
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.339, -90.988

Straight line winds blew trees down near the intersection of Highway 251 and Country Club Road, north of Pocahontas.

Flash Flood, Greene

When
August 7, 9:05 AM CST to 10:30 AM CST
Where
Greene County, 1.28 mi NNE of Bethel to 1.47 mi NNE of Bethel
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.998, -90.524

Heavy rain produced flash flooding near Paragould. South 27th Street had six to seven inches of water standing on the street as a result.

Flash Flood, Mississippi

When
August 7, 10:05 AM CST to 11:30 AM CST
Where
Mississippi County, Blytheville to 1.14 mi N of Blytheville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.920, -89.920

Heavy rain produced flash flooding near Blytheville. Roads were covered as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130612, 130613, 130614.